Format

Send to

Choose Destination
Presse Med. 2013 Mar;42(3):280-6. doi: 10.1016/j.lpm.2012.04.016. Epub 2012 Jun 14.

[Cardiac arrest and local anaesthetics].

[Article in French]

Author information

1
AP-HP, hôpitaux universitaires Paris-Sud, département d'anesthésie-réanimation, 94275 Le Kremlin Bicêtre cedex, France. jean-xavier.mazoit@u-psud.fr

Abstract

Local anaesthetics may induce cardiac arrest, usually because of rapid absorption from the site of injection or because of an intended intravascular injection. Early central nervous system symptoms usually precede seizures. Cardiac arrhythmias follow the CNS signs. These arrhythmias often resolve with the i.v. bolus injection of 100 to 150mL of a lipid emulsion (20% Intralipid(®)). Although long acting local anaesthetics (bupivacaine, ropivacaine, levobupivacaine) are predominantly involved in this cardiac toxicity, lidocaine may also induce cardiac arrhythmias and clinician must be aware of this risk. In case of cardiac arrest, resuscitation manoeuvres are of major importance. They need to be performed immediately and the efficacy of the lipid rescue requires a correct coronary flow to be efficacious. Finally, prevention is the key of a safe injection. It is important to control the dose, to inject slowly, without any excessive pressure and to verify that no blood reflux occurs.

PMID:
22704068
DOI:
10.1016/j.lpm.2012.04.016
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center